Alert archive / California / Tornado Warnings in 1998

Tornado Warning 1, NWS Sacramento, CA

May 12, 1998Solano County, California

NWS Sacramento, CA issued this tornado warning at May 12, 1998, 4:46 PM PDT for Solano County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1998, 4:46 PM PDT (23:46 UTC)
Expired
May 12, 1998, 5:15 PM PDT
In force
29 min
Issued by
NWS Sacramento, CA
Area
Whole counties

County Solano County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WFUS1 KSAC 122350 RRA
TORSAC
CAC095-130015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
446 PM PDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN SOLANO COUNTY IN NORTHERN CALIFORNIA

* UNTIL 515 PM PDT

* AT 440 PM ... SPOTTERS INDICATED A TORNADO SW OF TRAVIS AIR FORCE
  BASE... MOVING WEST-NORTHWEST AT 5 TO 15 MPH. .

* THE TORNADO COULD POSSIBLY REACH OR BE NEAR...
  FAIRFIELD BETWEEN 450 AND 500 PM

  IF THREATENING WEATHER APPROACHES...MOVE TO A SAFE PLACE.
JHM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at May 12, 3:00 PM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 12, 3:00 PM PDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT TUE MAY 12 1998

OPERATIONS SECTION WAITING ON PINS AND NEEDLES FOR POSSIBLE SEVERE
WEATHER OUTBREAK IN THE SOUTHERN END OF THE CWA THIS AFTERNOON INTO
THIS EVENING THAT MAY OR MAY NOT PAN OUT. NOT COMPLETELY QUIET AS YET
WITH REPORTS ALREADY OF FUNNEL CLOUDS IN GLENN COUNTY SOUTH OF
ORLAND. PRESENT DOPPLER INDICATES LARGEST AREA OF GOOD SHOWER
ACTIVITY IS JUST EAST OF STOCKTON. JUST ENOUGH CLOUD COVER THAT IF WE
DON/T BREAK OUT ENOUGH TO GET A LITTLE HEATING THE CONVECTIVE
ACTIVITY MAY REMAIN WITHIN TOLERABLE LIMITS. THUNDERSTORM THREAT
SHOULD END LATER THIS EVENING AND SHOWERS WILL DECREASE ACROSS THE
COUNTY WARNING AREA DURING THE NIGHT TONIGHT. NOT AS CONFIDENT AS
SOME THAT WE WILL BE COMPLETELY DRY WEDNESDAY...SO HAVE REINTRODUCED
SCATTERED...MAINLY RESIDUAL SHOWERS FOR THAT TIME PERIOD...THEN
DECREASE IT TO WIDELY SCATTERED BY WEDNESDAY EVENING. CHANCES
INCREASE SOMEWHAT IN THE NORTHERN COUNTIES THURSDAY AS AN UPPER LEVEL
TROUGH IS PROGGED TO BRUSH ACROSS THAT AREA. WHILE THIS BEATS THE
100+ DEGREE WEATHER OF A YEAR AGO...A BREAK IN THE PRECIP FORECAST BY
THE END OF THIS WEEK INTO THE WEEKEND WILL BE WELL WELCOME. HARTLEY

STO...NONE.

BLU CE 029/038 030/044 032 696322
RBL EB 046/062 048/067 049 696322
SAC EB 047/066 048/070 050 696322

In the hours before

Special weather statement, May 12, 2:16 PM PDT, 2 hours 30 minutes before
CAZ016-122230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
216 PM PDT TUE MAY 12 1998

...FUNNEL CLOUDS IN GLENN COUNTY THIS AFTERNOON...

...AT 215 PM...THE GLENN COUNTY SHERIFFS OFFICE REPORTED SEVERAL
FUNNEL CLOUDS JUST SOUTH OF ORLAND. THE SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THESE FUNNEL CLOUDS ARE MOVING TOWARD THE
WESTNORTHWEST AT ABOUT 15 MILES AN HOUR.

FUNNEL CLOUDS CAN POTENTIALLY BECOME TORNADOES.  IF YOU SE>E A FUNNEL
CLOUD APPROACHING...SEEK SHELTER IMMEDIATELY.

RGP

Nearby

Tornado Warnings in California, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.